It looks like you're using an Ad Blocker.

Please white-list or disable AboveTopSecret.com in your ad-blocking tool.

Thank you.

 

Some features of ATS will be disabled while you continue to use an ad-blocker.

 

Help ATS via PayPal:
learn more

Putting on weight from anti-depressent medication

page: 2
2
<< 1   >>

log in

join
share:

posted on Nov, 15 2016 @ 10:01 AM
link   
a reply to: Scorpiogurl

Agreed.
Of course emotional/mental well being can contribute to over eating, but it is a biological fact that if someone consumes less energy than they use they do not store excess fat.
People looking for excuses is all...or they defy science I guess.

Perhaps we should send anti depressants to famine regions as fat has nothing to do with food intake/energy use.
/sarcasm




posted on Nov, 15 2016 @ 10:16 AM
link   
a reply to: TonyDavidson

Ha! glad to see a reply from someone who isn't into bro-science or in-depth medical information on how their specific biology is different from everyone else's LOL!

Honestly though. There is so much information out there on health and nutrition it's hard to decipher what is fact and what is a money making scheme. I'm a licensed master nutritionist and people always ask me if diet pills work. I give them the standard answers: One, if "you" think it works, then it does. Two, if diet pills and supplements worked, everyone would be thin.

Again, bottom line is CICO! Calories in / calories out. Sprinkle a little bit of determination, discipline and will power on top of that and there you have it!




posted on Nov, 15 2016 @ 10:23 AM
link   
a reply to: Marcus069

I think it can be a combination of factors that lead to any weight gain, if experienced. I know someone who is/was on a cocktail of medications including antidepressants and 'pain' relievers and she began to put on weight but, that could also have been due to lack of physical activity from the illness and rarely leaving the house. So, a severe decrease in any physical activity.

When anti seizure medication was introduced the weight gain (it was slight but, noticeable) seemed to taper off. She was prone to severe bouts of stomach sickness so she wound up in sort of a yo yo pattern being sick from the illness and vomiting and then craving food days later, then back to the beginning.

I have also heard that with some folks antidepressant medication can cause a craving of carbohydrates and I did see this side effect in her as well. I don't discount that there may be a metabolic response happening to some individuals and I think it would only make sense that the medications are causing all sorts of good things and bad in terms of the effect on the brain of the chemistry involved.

Perhaps, when someone who has been depressed is relieved by the antidepressant medication and starts to find things that make them happy once again, food is one of those things and they may be prone to overindulgence.

I think that food, can for some folks, be used as a type of self medication stimulant much like alcohol, drugs or sex.

I do believe that in many cases of weight gain it can be attributed to lack of physical activity as simple as leaving the house to go for a walk or whatever (that often when someone is depressed is no easy task) but, I also think a person can be predispositioned to more easily gaining weight and the medication may precipitate that for some.



posted on Nov, 15 2016 @ 07:55 PM
link   
I think it's partly directly related to metabolism, as well as the effects of the drug in respect of affecting one's feeling of being energetic, hungry and otherwise. For example, dopamine-related drugs (such as amphetamine) might make somebody feel like they have more energy than normal, and therefore may be more physically active whilst on a course of related drugs. As for serotonin-related drugs, they can work either way and it might depend on the type - so far as an MAOI goes, higher doses tend to cause the drug to have more of a suppressing effect, although high doses of this type of drug would be a last-line option in severe cases of depression. Also, some drugs can physically suppress the system by their nature, such as tranquillisers and anaesthetics, which could by all means suppress metabolic functions.

The main things to consider are...

How it affects one's satiety
How it affects one's feeling of having energy
How the drug affects metabolism in its own right
How it affects saliva - too little could make eating painful
How much activity the person undertakes whilst on the drug

Suffice to say, if a person is more active than normal and they eat less, they will probably lose weight. If the drug makes them feel less energetic and they are thus less active, but at the same time the drug does not suppress their appetite so they eat well during the course, then they are probably storing more energy than they require.

It's also worth bearing in mind that if a person is grossly under- or overweight in the first place, it could be a reason as to why they ended up on anti-depressants. In that case, you could think the drug causes it but in reality it was already a problem.

Personally, I think there are too many factors to really say whether or not a particular drug will directly affect the patient's weight. Some specific drugs or types may specifically affect weight, but anti-depressants probably depend mostly on the individual's physical condition and their lifestyle.



posted on Nov, 16 2016 @ 07:12 AM
link   
a reply to: VigiliaProcuratio

And really all people have to do is eat a plant based diet. Then they wouldn't need the drugs in the first place.

Medicated America... treat the symptoms but not the problem.

All of the effects and side effects of medications are just that. Effects. The disease-care industry loves handing out meds and then more meds for the side effects from the first meds and so on and so forth. They don't want to actually cure anything.

Eat real food
Don't eat processed anything
Move more and eat less
Drink tons of water
Get plenty of exercise
Eat until you are about 80% full
Eat when you feel hungry, stop when you feel full (see above).
Eat plants, a lot of plants!
Burn more than you eat (carry a calorie deficit).

Do all or any number of the things mentioned above and there will be no weight gain.



posted on Nov, 29 2016 @ 04:26 AM
link   
Read about this fitness tips and use activity is taking place in every cell of your body.




top topics
 
2
<< 1   >>

log in

join